Australia

Recent detection of deadly stimulant in Melbourne sparks health warning

A deadly stimulant which can easily be disguised as cocaine has led to “recent hospitalisations” in Victoria, sparking an urgent warning from the state’s health agency. The Department of Health and Human Services warned there had been recent detections of N-ethylpentylone (NEP), a synthetic stimulant, in Melbourne.The stimulant could easily be disguised as cocaine, was…

A deadly stimulant which can easily be disguised as cocaine has led to “recent hospitalisations” in Victoria, sparking an urgent warning from the state’s health agency.

The Department of Health and Human Services warned there had been recent detections of N-ethylpentylone (NEP), a synthetic stimulant, in Melbourne.

The stimulant could easily be disguised as cocaine, was often white or off-white in colour and could appear in powder, crystalline or tablet forms.

“NEP may be mixed into, or miss-sold as, cocaine or MDMA,” a DHHS statement read.

“It can look and smell very similar to these drugs. It is not possible to tell the difference without laboratory testing.

“There have been recent hospitalisations in Victoria associated with NEP.”

Higher doses of the stimulant could lead to hallucinations, an inability to sleep – lasting up to 72 hours – overheating, seizures, heart attack, stroke and death.

People often report a “severe comedown” several days after use, the DHHS also warned.

“Consuming N-ethylpentylone with other substances – especially stimulants – will increase your risk of unwanted effects,” the department said.

“The type and severity of unwanted effects depends on the dose. Reducing the dose will reduce the risk of harm.”

Signs of a combined NEP and cocaine overdose include extreme agitation, confusion and high body temperature.

If you or someone you know needs help with alcohol or drug use, phone DirectLine on 1800 888 236.

About the author

cvxgBWcuFA

Leave a Comment